Many drugs can damage the ears (ototoxic drugs). Some ototoxic drugs include streptomycin, tobramycin, gentamycin, neomycin, vancomycin, certain chemotherapy drugs (for example, cisplatin), furosemide, and aspirin.
When people have ear disorders caused by drugs, their symptoms include one or more of the following:
Sometimes symptoms are temporary, but they may be permanent.
Whether people develop ototoxicity depends on many factors, including:
When doctors detect ototoxicity they stop giving the drug (unless the disorder being treated is life-threatening and there are no other alternatives). There is no treatment to reverse ototoxicity, although sometimes it goes away on its own.
To prevent harming the fetus, pregnant women should avoid taking ototoxic antibiotics. Older people and people with preexisting hearing loss should not be treated with ototoxic drugs if other effective drugs are available. People should take the lowest effective dosage of ototoxic drugs, and the dosage should be closely monitored (for example, by measuring drug levels in the bloodstream when possible). If possible before treatment with an ototoxic drug, people should have their hearing measured and then monitored during treatment, because symptoms are not reliable warning signs that the drug has caused damage.
Last full review/revision October 2012 by Lawrence R. Lustig, MD